Florida, 2014

Strong Wind in Florida, January 3, 2014

January 3, 2014 · NWS TBW · 1 event in 1 county or zone

A cold front moved through the Tampa Bay area during the evening of the 2nd, with strong winds filling in behind the boundary. Wind gusts overnight knocked over a tree in Dunedin, which landed on a condominium buidling.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved through the Tampa Bay area during the evening of the 2nd, with strong winds filling in behind the boundary. Wind gusts overnight knocked over a tree in Dunedin, which landed on a condominium buidling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 2, 9:21 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 2, 9:21 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
921 PM EST THU JAN 2 2014

.DISCUSSION...
THE COLD FRONT IS JUST ENTERING INTO OUR CWA THIS EVENING WITH
SOME SHOWERS STILL MOVING ENE ACROSS THE CENTRAL AND SOUTHERN
ZONES. THE FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE AREA
OVERNIGHT...MOVING THROUGH THE TAMPA BAY AREA AROUND
MIDNIGHT...AND SOUTH OF THE AREA BY DAYBREAK. STRONG HIGH PRESSURE
BUILDS INTO THE AREA BEHIND THE FRONT...WITH WINDS QUICKLY
INCREASING GENERALLY TO 15 TO 25 MPH AND HIGHER GUSTS ALONG THE
COAST...10 TO 20 MPH AND GUSTY INLAND. TEMPERATURES WILL ALSO BE
RAPIDLY DROPPING...WITH LOWS NEAR FREEZING ACROSS LEVY
COUNTY...MID TO UPPER 30S REST OF NATURE COAST...LOWER TO MID 40S
CENTRAL AND AROUND 50 SOUTH. THE WIND CHILL ADVISORY WILL CONTINUE
THROUGH 10AM FOR MUCH OF THE NORTHERN HALF OF THE CWA AND THE LAKE
WIND ADV. AND RIP CURRENT/HIGH SURF ADV. ALSO CONTINUE INTO FRIDAY
MORNING. COLD AND DRY HIGH PRESSURE WILL SHIFT EAST FRIDAY AND
ALLOW FOR A QUICK MODERATION BEFORE OUR NEXT COLD FRONT ON MONDAY.
HAVE ONLY MADE A FEW MINOR ADJUSTMENTS FOR THE UPDATE...WITH NO
ZFP UPDATE NEEDED.

&&

.AVIATION...
VFR CONDITIONS AT ALL TAF SITES BUT HAVE TEMPO GROUPS IN FOR MVFR
CONDITIONS IN RAIN THROUGH 04Z OVER SOUTHWEST FLORIDA SITES AS A
COLD FRONT APPROACHES THE REGION. WINDS WILL TURN TO THE NORTHWEST
AND INCREASE WHILE ALSO BECOMING GUSTY UP TO AROUND 30 KNOTS WITHIN
THE NEXT SEVERAL HOURS AND REMAIN ELEVATED THROUGH FRIDAY MORNING.
MAINLY VFR EXPECTED THROUGH THE PERIOD WITH WINDS THEN DECREASING
FRIDAY AFTERNOON AND BECOMING MORE NORTHEASTERLY.

&&

.MARINE...
WINDS AND SEAS WILL BE INCREASING RAPIDLY BEHIND THE COLD FRONT
WHICH IS CURRENTLY JUST PUSHING INTO THE NORTHERN WATERS THIS
EVENING. AS HIGH PRESSURE BUILDS BEHIND THE FRONT...WINDS WILL
QUICKLY INCREASE TO 20 TO 25 KNOTS WITH GUSTS TO NEAR GALE FORCE.
SCA IS IN PLACE FOR THE WATERS AND WILL CONTINUE THROUGH FRIDAY.
NO MAJOR CHANGES FOR THE UPDATE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK FROM 3 AM EST FRIDAY THROUGH FRIDAY
     AFTERNOON FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-
     COASTAL LEE-COASTAL MANATEE-COASTAL PASCO-COASTAL
     SARASOTA-PINELLAS.

     LAKE WIND ADVISORY FROM 1 AM TO 9 AM EST FRIDAY FOR
     COASTAL CHARLOTTE-COASTAL CITRUS-COASTAL HERNANDO-
     COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL LEVY-COASTAL
     MANATEE-COASTAL PASCO-COASTAL SARASOTA-INLAND
     HILLSBOROUGH-INLAND MANATEE-INLAND SARASOTA-PINELLAS.

     HIGH SURF ADVISORY FROM 3 AM TO 1 PM EST FRIDAY FOR
     COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
     COASTAL MANATEE-COASTAL PASCO-COASTAL SARASOTA-
     PINELLAS.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM EST FRIDAY FOR
     COASTAL CITRUS-COASTAL HILLSBOROUGH-COASTAL LEVY-
     COASTAL PASCO-INLAND CITRUS-INLAND HERNANDO-INLAND
     HILLSBOROUGH-INLAND LEVY-INLAND PASCO-POLK-SUMTER.

     FREEZE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING
     FOR COASTAL LEVY-INLAND LEVY.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS
     OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR CHARLOTTE
     HARBOR AND PINE ISLAND SOUND-TAMPA BAY WATERS.

&&

UPDATE/MARINE...24/COLSON
AVIATION...05/CARLISLE
Hazardous weather outlook, Jan 2, 5:28 AM EST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EST THU JAN 2 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-022200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
528 AM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW STRONGER THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...ACROSS WEST CENTRAL FLORIDA. THE MAIN IMPACTS FROM ANY
STRONGER STORMS WILL BE ISOLATED WIND GUSTS.

...DENSE FOG/SMOKE IMPACT...
AREAS OF DENSE FOG WILL IMPACT THE REGION THROUGH THE MIDDLE OF
THE MORNING. THE MORNING COMMUTE IS LIKELY TO BE DIFFICULT IN
SPOTS AS A RESULT OF THE LOCALLY VERY LOW VISIBILITIES. THE DENSE
FOG SHOULD LIFT BY THE MIDDLE TO LATER MORNING HOURS.

...WIND AND SEA IMPACT...
A STRONG COLD FRONT WILL CROSS THE EASTERN GULF OF MEXICO THIS
EVENING AND OVERNIGHT. WINDS WILL SHIFT TO THE NORTHWEST AND
QUICKLY INCREASE IN THE WAKE OF THIS FRONT. WINDS ARE EXPECTED TO
APPROACH GALE FORCE AT TIMES TONIGHT INTO FRIDAY MORNING.

...LAND WIND IMPACT...
WIND WILL BECOME GUSTY OUT OF THE NORTHWEST AND NORTH TONIGHT IN
THE WAKE OF A STRONG COLD FRONT. WINDS MAY GUST BETWEEN 30 TO 40
MPH AT TIMES NEAR THE IMMEDIATE COAST. WIND GUSTS OF THIS
MAGNITUDE CAN DOWN WEAKER TREE LIMBS AND BLOW AROUND UNSECURED
OUTDOOR OBJECTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...EXCESSIVE COLD IMPACT...
TEMPERATURES FRIDAY NIGHT ARE EXPECTED TO DROP INTO THE LOWER AND
MIDDLE 30S OVER PORTIONS OF THE NATURE COAST. A FEW SPOTS UP
TOWARD LEVY COUNTY MAY BRIEFLY REACH THE UPPER 20S TOWARD SUNRISE
SATURDAY MORNING. WIND CHILLS EARLY SATURDAY MORNING ARE FORECAST
TO DROP BELOW 40 DEGREES OVER A LARGE PORTION OF THE FORECAST
AREA...WITH LOWER TO MIDDLE 20S WIND CHILLS POSSIBLE TO THE NORTH
OF HERNANDO COUNTY.

ANOTHER ROUND OF POTENTIAL FREEZING TEMPERATURES IS BEING MONITORED
OVER PORTIONS OF THE NATURE COAST NEXT MONDAY AND TUESDAY NIGHTS.
IN ADDITION...THE POTENTIAL EXIST FOR REGION WIDE WIND CHILLS TO
DROP INTO THE 20S TO 30S MONDAY NIGHT.

...WIND AND SEA IMPACT...
HAZARDOUS BOATING CONDITIONS WILL DEVELOP ACROSS THE EASTERN GULF
OF MEXICO DURING MONDAY BEHIND A STRONG COLD FRONT. THESE ELEVATED
WINDS AND SEAS WILL LINGER THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pinellas

When
January 3, 1:30 AM EST
Where
Pinellas forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Strong winds knocked over a tree in Dunedin, which landed on a condominium on King Arthur Court. No injuries were reported, but 10 residents were displaced due to damage to the roof of the building.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482615.